Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 57, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 26, 2019, 2:11 PM EDT for 5 counties in New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2019, 2:11 PM EDT (18:11 UTC)
- Expired
- Jun 26, 2019, 3:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 67 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:54 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 26, 1:54 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 154 PM EDT Wed Jun 26 2019 .SYNOPSIS... A warm and mostly dry day is in store. However, with an unstable atmosphere in place, a passing disturbance will cause scattered gusty thunderstorms this afternoon into evening. Thursday through early Friday will be quiet, but another chance of showers and thunderstorms returns Friday afternoon, as well as over the weekend at times. && .NEAR TERM /THROUGH THURSDAY/... With the early afternoon update, a look of the mesoscale models has allowed for a refined window for timing of scattered showers and thunderstorms this afternoon. Timing looks to be from 2-4 pm in the Finger Lakes and Syracuse regions and closer to the 4 pm timeframe across the Southern Tier. Mixed layer CAPE advection into western NY of around 1,000 J/KG currently will build east. This coupled with steep low level lapse rates in place already across the region will provide enough instability. However, shear continues to look very marginal for strong storms today with less than 30 knots of 0-6 KM shear. Brief heavy downpours and lightning look to the main threats with storms from from this afternoon into the early evening. AN inverted-V sounding profile still suggests a threat for gusty winds with a few storms. 310 AM Update... Main near term concern is potential for scattered gusty thunderstorms from mid-afternoon through early evening, as a passing disturbance harnesses a warm and unstable atmosphere. A weak and temporary surface ridge is currently in charge early this morning, with clear sky and very patchy fog in some of the valleys. Despite good radiational cooling, dewpoints are holding up enough to prevent temperatures from falling below mid 50s-mid 60s to start the day. Abundant sun will have no problem quickly warming us up, to highs in the lower to mid 80s; even a few upper 80s in lower elevations of Northeast PA. The atmospheric column today will contain instability yet also a fair amount of dry air. Models continue to depict a weak wave traveling through divergent flow aloft during peak diurnal heating hours. The overall dryness of the air mass will limit coverage of the thunderstorms that develop. However, with steep lapse rates/inverted-V appearance in the lower portion of the model soundings all the way beyond 750mb, along with dry air entrainment within any convection; there is good potential for cool pools and mixing down of gusts in the cells that move across the area mid afternoon through early evening. Timing of the wave suggests that thunderstorm chances may be highest in Central NY east of I-81, though our whole general area could see at least isolated to scattered thunderstorms. The Storm Prediction Center continues to advertise a marginal risk of severe thunderstorms for our area, primarily due to the potential of strong wind gusts though isolated hail cannot totally be ruled out especially if a NAM-like scenario pans out. As if often the case, the NAM is more bullish in terms of Convective Available Potential Energy, getting around 1500 J/kg. Other models are in the upper hundreds to around 1000 J/kg. The isolated to scattered storms will scoot quickly southeast this evening, which will lead to dry conditions overnight through Thursday, especially with flat thermal ridging inhibiting any additional convection. Temperatures will settle to upper 50s-lower 60s for lows tonight, followed by highs Thursday once again in the lower to mid 80s except for some upper 80s in lower elevations of Northeast PA. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... High pressure to our south should keep us dry overnight and into Friday morning and warm southwesterly flow will keep lows in the low 60's for most locations. Friday, the forecast becomes a bit more uncertain and confidence is low at this time for severe storm potential late Friday afternoon through Friday night. However, some model guidance is indicating favorable ingredients for severe weather. NAM/GFS/Euro all show shortwave pushing east across the Great Lakes with slight timing differences. Out ahead of this wave, conditions should be quite unstable, with most guidance forecasting over 1000 K/kg of CAPE and mid-level lapse rates over 7C/km. The timing of shortwave will likely be the key if severe weather is to occur, but there is also some concern of a late night MCS pushing eastward, as the 0Z NAM indicates. Still way too early to jump on any one solution, but will have to monitor to see how the forecast unfolds the next 48 hours and there is potential the severe threat will increase for Friday evening/night && .LONG TERM /SATURDAY THROUGH TUESDAY/... Not much changing in the long term period. An unsettled weekend is still expected across our region, but models still have slight timing and location differences with upper low dropping south out of Ontario on Sunday. How wet we will be this weekend will depend on the track of this system, as the GFS is currently drier than Euro, as it is a bit further east with the low. High pressure moves in for the start of next week. Large ridge sets up over the Eastern U.S., but our area will likely remain on the periphery of the ridge axis. Any waves coming up and over the ridge could bring showers and storms back on Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Mainly VFR throughout the TAF period. Main concern will be the coverage and intensity of any thunderstorms this afternoon. Any thunderstorm looks to be brief with only scattered coverage limiting the TAFS to tempo groups only. The latest data has allowed for a updated timing window at all NY TAF sites. For KRME, KITH and KSYR the main window looks to be from 19-21Z. However, as of 18Z a few thunderstorms have already developed between KITH and KSYR. It can not be ruled out that a thunderstorm moves in a little before 19Z as a result. Coverage looks slightly later in the 20-22Z window at KBGM and KELM. At KAVP, coverage looks more on the isolated side, no so tempo group for thunder at this time. VFR tonight with lighter winds, potential brief window for fog at KELM around sunrise Thursday. VFR on Thursday as well with winds increasing to around 10 knots. Outlook... Thursday through midday Friday...Mainly VFR. Friday afternoon through Sunday...Occasional chances for scattered showers-thunderstorms and associated restrictions. Sunday night and Monday... VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MDP/MWG SHORT TERM...MPK LONG TERM...MPK AVIATION...MWG
Hazardous weather outlook, Jun 26, 4:22 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 422 AM EDT Wed Jun 26 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-270830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 422 AM EDT Wed Jun 26 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE TODAY... Scattered thunderstorms are expected to cross the area from mid afternoon through early evening. A few of the storms could be severe with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a chance of thunderstorms Friday afternoon into Friday night. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late today.
In the hours before
Special weather statement, Jun 26, 2:05 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Binghamton NY 205 PM EDT Wed Jun 26 2019 NYZ017-018-036-044-045-261830- Chenango NY-Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY- 205 PM EDT Wed Jun 26 2019 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON... SOUTHEASTERN CAYUGA...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA AND NORTHWESTERN CHENANGO COUNTIES UNTIL 230 PM EDT... At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over Sempronius, or 12 miles northwest of Cortland, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Homer, Nelson, Locke, Preble, Moravia, Scott, Truxton, Otselic, Cuyler and Georgetown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4265 7643 4282 7647 4294 7572 4263 7566 TIME...MOT...LOC 1804Z 264DEG 22KT 4273 7635 JRK
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:05 PM EDT | Special Weather Statement | BGM | Cortland | 25 min |
| Jun 26, 2:37 PM EDT | Special Weather Statement | BGM | Madison | 38 min |
| Jun 26, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Tompkins | 50 min |
| Jun 26, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 51 min |
| Jun 26, 3:40 PM EDT | Special Weather Statement | BGM | Chenango | 50 min |
| Jun 26, 3:42 PM EDT | Special Weather Statement | BGM | Tioga | 48 min |
| Jun 26, 3:55 PM EDT | Special Weather Statement | BGM | Oneida | 35 min |
| Jun 26, 4:01 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 29 min |
| Jun 26, 4:23 PM EDT | Special Weather Statement | BGM | Broome, Delaware, Otsego | 52 min |
| Jun 26, 4:28 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 47 min |
| Jun 26, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 35 min |
| Jun 26, 5:09 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 66 min |
| Jun 26, 5:27 PM EDT | Special Weather Statement | BGM | Oneida | 33 min |
| Jun 26, 6:07 PM EDT | Special Weather Statement | BGM | Sullivan | 23 min |
| Jun 26, 6:09 PM EDT | Special Weather Statement | BGM | Madison | 36 min |
| Jun 26, 6:25 PM EDT | Special Weather Statement | BGM | Sullivan | 35 min |
| Jun 26, 6:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jun 26, 7:28 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 47 min |
| Jun 26, 2:46 PM EDT | Special Weather Statement | BGM | Bradford | 44 min |
| Jun 26, 4:59 PM EDT | Special Weather Statement | BGM | Luzerne | 46 min |
| Jun 26, 5:44 PM EDT | Special Weather Statement | BGM | Susquehanna | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.